Alert archive / Kentucky / Wind Advisories in 2018

Wind Advisory 6, NWS Louisville, KY

April 18, 201835 counties in Kentucky; 10 counties in Indiana

NWS Louisville, KY issued this wind advisory at Apr 18, 2018, 11:20 AM EDT for 35 counties in Kentucky; 10 counties in Indiana. It took effect at Apr 18, 2018, 5:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2018, 11:20 AM EDT (15:20 UTC)
In effect from
Apr 18, 2018, 5:00 PM EDT
Expired
Apr 19, 2018, 2:00 AM EDT
In force
9 hr
Issued by
NWS Louisville, KY
All 45 counties

Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Anderson County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Spencer County, KY, Trimble County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 48 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WWUS73 KLMK 181520
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
1120 AM EDT Wed Apr 18 2018

...Strong Winds Expected Late Today into Tonight...

.Southwest winds will increase to 20 to 30 mph this afternoon,
with gusts over 40 mph during the late afternoon and evening.
Scattered showers could produce localized 50 mph gusts.

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-066-067-078-
082-190600-
/O.NEW.KLMK.WI.Y.0006.180418T2100Z-180419T0600Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Casey-Lincoln-Russell-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Elizabethtown, Shepherdsville, Louisville, 
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, 
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, 
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, 
Nicholasville, Winchester, Hodgenville, Lebanon, Danville, 
Lancaster, Richmond, Liberty, Stanford, Jamestown, and Albany
1120 AM EDT Wed Apr 18 2018 /1020 AM CDT Wed Apr 18 2018/

...WIND ADVISORY IN EFFECT FROM 5 PM EDT /4 PM CDT/ THIS
AFTERNOON TO 2 AM EDT /1 AM CDT/ THURSDAY...

The National Weather Service in Louisville has issued a Wind
Advisory, which is in effect from 5 PM EDT /4 PM CDT/ this
afternoon to 2 AM EDT /1 AM CDT/ Thursday. 

* TIMING...Late this afternoon until around midnight tonight.

* WINDS...Southwest 20 to 30 mph becoming west this evening. Gusts
  in excess of 40 mph...locally 50 mph. 

* IMPACTS...Loose objects may be blown around. Small tree limbs
  and branches may be damaged. Driving may be difficult,
  especially for high-profile vehicles on north-south highways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of over 40 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

RAS
2 follow-up statements
624 
WWUS73 KLMK 190141
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
941 PM EDT Wed Apr 18 2018

...Strong Winds Continue Through Tonight...

.Plan on west to northwest winds sustained 20 to 25 mph with gusts
as high as 40 to 45 mph at times through tonight.

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-066-067-078-
082-190600-
/O.CON.KLMK.WI.Y.0006.000000T0000Z-180419T0600Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Casey-Lincoln-Russell-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Elizabethtown, Shepherdsville, Louisville, 
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, 
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, 
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, 
Nicholasville, Winchester, Hodgenville, Lebanon, Danville, 
Lancaster, Richmond, Liberty, Stanford, Jamestown, and Albany
941 PM EDT Wed Apr 18 2018 /841 PM CDT Wed Apr 18 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT /1 AM CDT/
THURSDAY...

* TIMING...Through tonight. 

* WINDS...West to northwest winds sustained 20-25 mph with gusts
  40-45 mph at times.
 
* IMPACTS...Loose objects may be blown around. Small tree limbs 
  and branches may be damaged. Driving may be difficult, 
  especially for high-profile vehicles on north-south highways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of over 40 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

ZT
127 
WWUS73 KLMK 190556
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
156 AM EDT Thu Apr 19 2018

...WIND ADVISORY WILL EXPIRE AT 2 AM EDT /1 AM CDT/ EARLY THIS
MORNING...

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-066-067-078-
082-190700-
/O.EXP.KLMK.WI.Y.0006.000000T0000Z-180419T0600Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Casey-Lincoln-Russell-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Elizabethtown, Shepherdsville, Louisville, 
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, 
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, 
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, 
Nicholasville, Winchester, Hodgenville, Lebanon, Danville, 
Lancaster, Richmond, Liberty, Stanford, Jamestown, and Albany
156 AM EDT Thu Apr 19 2018 /1256 AM CDT Thu Apr 19 2018/

...WIND ADVISORY WILL EXPIRE AT 2 AM EDT /1 AM CDT/ EARLY THIS
MORNING...

Winds will continue to gust in the 25 to 35 mph over the next few
hours, a little lower than Wednesday evening, when a strong cold 
front cleared the region. Thus the Wind Advisory has been allowed
to expire.

$$

RJS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Apr 18, 11:13 AM EDT, 7 minutes earlier.

Area forecast discussion, Apr 18, 11:13 AM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1113 AM EDT Wed Apr 18 2018

.Forecast Update...
Issued at 1050 AM EDT Wed Apr 18 2018

Very windy GFS solution is gaining support from experimental HRRR,
and latest observations in central Missouri are showing wind gusts
hitting 30-40 kt. This is a very dynamic system on the way with a
1002mb sfc low over eastern MO, and a closed upper low over Iowa
that produced large hail in the middle of thundersnow.

Most of the afternoon forecast is well on track. However, will hoist
a Wind Advisory for gusts easily reaching 40 mph late this afternoon
into this evening. Steep low-level lapse rates could give us the
strongest winds in the post-frontal cold advection. Gusts won't be
as widespread in the pre-frontal SW flow. but with the scattered
showers right along the front aiding in mixing, 50 mph gusts
certainly aren't out of the question. Expect a slow diminishing
trend after midnight.

&&

.Short Term...(Today through Thursday)
Issued at 325 AM EDT Wed Apr 18 2018

Early morning satellite imagery and observations reveal mostly clear
skies across the region.  A surface warm front was evident across
the region this morning.  Temperatures north of the front across NE
KY were in the mid-upper 30s.  However, the warm surge south of the
front has penetrated into far SW KY where in Mayfield and Murray,
temperatures have already surged into the lower 60s.  For the
remainder of the overnight period, mostly clear skies and an
increasing SW wind flow are expected.  As the warm front continues
to march northward, temperatures are expected to warm throughout the
remainder of the night and into the morning hours.

As we move into the daytime hours, clouds will increase across the
region and conditions will become quite breezy.  Temperature
forecast for this afternoon is going to be a tough one as warm air
advection associated with the strong southwesterly flow will likely
outpace the loss of insolation due to increasing cloud cover.  For
now, have generally gone a bit warmer than the consensus blend
guidance with mainly lower to mid 70s across the region.  As
mentioned above, it will be a breezy day with a stout southwest wind
flow of 15-20 MPH and gusts of 35 to 40 MPH.  Will need to watch
data carefully throughout the day as we'll be close to Wind Advisory
criteria.

Heading into the late afternoon hours, a cold front will push in
from the west.  Convergence along the front will be sufficient
enough for scattered showers to develop and push through the region
this evening.  Given the environmental wind profile, these showers
could produce some strong wind gusts here and there as they move
through.   The best chances for precip look to be between 22Z and
about 03Z.

The cold front will surge through the region by mid-late evening and
cold air will surge back into the region.  While highs may top out
in the lower-middle 70s, the whiplash back to cold looks to be
rather impressive as lows by Thursday morning will be back in the
mid 30s.

A dry, but cool day looks to be on tap for Thursday with highs
mainly warming into the 50-55 degree range.

.Long Term...(Thursday night through Tuesday)
Issued at 340 AM EDT Wed Apr 18 2018

Strong area of high pressure will build into the region for Thursday
night.  Combination of clear skies and slackening winds should allow
temperatures to drop back into the lower 30s with a widespread frost
and freeze event.   Dry and milder conditions are expected as we
head into Friday and into Saturday.  Highs on Friday will warm into
the upper 50s to the lower 60s. Lows Saturday morning will cool back
into the mid 30s.  Generally pleasant weather is expected on
Saturday with afternoon highs warming into the 63-68 degree range.
Evening temperatures will drop back into the mid-upper 50s.

By Sunday, a closed upper level low is forecast to move from the
central Plains and into the lower Mississippi Valley by late Sunday.
The overall track of the storm in the models continues to trend more
southerly in the most recent models.  This looks to keep the bulk of
the precipitation to our west and southwest for Sunday.  However,
there is a trend in the data that this upper low will trend a little
further north in its track for Monday and Tuesday bringing plenty of
cloud cover, moderating temperatures, and higher precipitation
chances.  Highs Sunday look to warm into the lower-mid 60s with mid-
upper 60s expected for Monday and Tuesday.  Overnight lows through
the period look to remain in the upper 40s.

Looking further down the road into next week, the overall pattern
looks to be rather unsettled across the eastern portion of the US
including the Ohio Valley.  The longer term guidance and overall
hemispheric setup looks to promote more troughing over the eastern
US.  So while we may warm up a bit over the weekend and into the
early part of the week, another round of cooler than normal weather
looks to be in the offing for the latter half of the week. However,
all is not lost as there are strong signals in the data that a major
pattern shift looks to take place by late next weekend and into the
first week of May.  At this time, a decent warm up looks to be in
the cards, along with a slightly drier pattern which will be welcome
news to agricultural interests as the pattern may be a bit more
productive to spring planting.

&&

.Aviation...(12Z TAF Issuance)
Issued at 643 AM EDT Wed Apr 18 2018

Primary aviation impact this TAF period will be shifting and gusty
winds later this morning into the afternoon and evening hours. This
will occur as an area of low pressure lifts out of the mid
Mississippi River Valley into the lower Great Lakes, and a warm
front lifts north over the TAF sites.

Sct-Bkn mid level clouds are currently sitting just north of
HNB/SDF/LEX and will be of little impact through the morning hours
into the early afternoon. During this time, a warm front lifts north
and a steady S or SSW wind gets established over the area. As we
move into the early and mid afternoon, low level moisture ahead of a
cold front will move into the area, but still expect VFR ceilings in
the 3500-4500 ft range. Model guidance takes ceilings into the MVFR
range, but given how mixy/turbulent the low levels will be have
opted to stay optimistic on ceiling heights. A few showers are also
possible by late afternoon and early evening, with best coverage and
potential at SDF/LEX.

The main concern will be the strong and veering SW winds between 20
and 25 mph, gusting up around 30 to 40 mph. Gusts should subside
around and just after sunset as a cold front passes and winds become
W and WNW, but overall gusts should remain through the end of this
TAF cycle. They will still be quite strong between 20 and 30 mph
into the overnight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 5 PM EDT /4 PM CDT/ this afternoon to 2 AM
     EDT /1 AM CDT/ Thursday for INZ076>079-083-084-089>092.

KY...Wind Advisory from 5 PM EDT /4 PM CDT/ this afternoon to 2 AM
     EDT /1 AM CDT/ Thursday for KYZ023>043-045>049-053>057-066-
     067-078-082.

&&

Update...RAS
Short Term...MJ
Long Term....MJ
Aviation...BJS
Hazardous weather outlook, Apr 18, 3:46 AM EDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
346 AM EDT Wed Apr 18 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-190800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
346 AM EDT Wed Apr 18 2018 /246 AM CDT Wed Apr 18 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Gusty southwest winds are expected across the outlook area today.
Sustained winds of 15 to 20 MPH are expected and wind gusts this
afternoon may range from 35 to 40 MPH at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Freezing temperatures and widespread frost late Thursday night into
Friday morning could damage sensitive vegetation. The best chance for
a frost or freeze will be across the Bluegrass region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

MJ

Nearby

Wind Advisories in Kentucky, 2018Wind Advisories in Indiana, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.